Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 66, NWS Memphis, TN

April 6, 2005Quitman County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Apr 6, 2005, 2:50 PM CDT for Quitman County, Mississippi. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2005, 2:50 PM CDT (19:50 UTC)
Expired
Apr 6, 2005, 3:15 PM CDT
In force
25 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Quitman County, MS

The radar

The Memphis radar (KNQA), 127 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 1:55 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 061950
SVRMEG
MSC119-062015-
/O.NEW.KMEG.SV.W.0066.050406T1950Z-050406T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
250 PM CDT WED APR 6 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  QUITMAN COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 315 PM CDT

* AT 247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DENTON...OR ABOUT 13 MILES EAST OF CLARKSDALE...AND MOVING
  NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAMBERT...
  BELEN...MARKS...DARLING AND SLEDGE.

.A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3413 9046 3410 9030 3432 9019 3446 9021
      3443 9031

$$
1 follow-up statement
000 
WWUS54 KMEG 062008
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
309 PM CDT WED APR 6 2005

MSC119-062015-
/O.CON.KMEG.SV.W.0066.000000T0000Z-050406T2015Z/
QUITMAN MS-
309 PM CDT WED APR 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM CDT FOR
QUITMAN COUNTY...

AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR DARLING...OR ABOUT 17 MILES NORTHEAST OF CLARKSDALE...
MOVING NORTH AT 40 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DARLING...
FALCON AND SLEDGE.

.A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING
FOR NORTHERN MISSISSIPPI. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 900 PM CDT WEDNESDAY EVENING FOR EASTERN ARKANSAS AND SOUTHEAST
MISSOURI AND NORTHERN MISSISSIPPI AND SOUTHWEST TENNESSEE.

LAT...LON 3429 9041 3425 9031 3432 9024 3451 9024
      3444 9032

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 10:25 AM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Apr 6, 10:25 AM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1025 AM CDT WED APR 6 2005

.UPDATE...
UPPER LOW SPINNING OVER ERN OK THIS MORNING. FIRST BAND OF
CONVECTION MOVING SLOWLY OUT OF W TN AND NE MS. MEANWHILE AN
EAST-WEST BAND OF STRONG STORMS ARE FIRING ACRS NW MS ATTM. THIS
LINE SEEMS TO BE DEVELOPING ALONG A WARM FRONT THAT IS PUSHING NORTH
THROUGH THE DELTA. DEWPOINTS ARE IN THE MID 60S SOUTH OF THE FRONT
AND THE MID 50S TO THE NORTH. THERE HAVE BEEN REPORTS OF SMALL HAIL
WITH THESE STORMS. THIS CONVECTION WL CONTINUE TO PUSH OFF TO THE
NORTH DURING THE REMAINDER OF THE MORNING/EARLY AFTN.

THE UPPER LOW WL PUSH SLOWLY INTO WRN AR THIS AFTN WHILE A DRY SLOT
TRIES TO WORK INTO THE MID SOUTH. BIG QUESTION WL BE THE AMOUNT
CLOUDINESS AND WHETHER SOME OF THE LOW CLOUDS MIX OUT. STILL FEEL
SOME SUNSHINE IS POSSIBLE THIS AFTN AND SFC TEMPS SHOULD CLIMB
ABOVE 70 DEGREES. THIS COMBINED WITH COLD AIR ALOFT MOVING INTO THE
REGION WL STEEPEN LAPSE RATES AND CREATE DECENT INSTABILITY.
SBCAPES SHOULD REACH 1500 J/KG THIS AFTN ACRS E CNTRL AR. SHOULD SEE
REDEVELOPMENT ACRS AR LATER THIS AFTN MOVING ACRS THE MID SOUTH
DURING THE EARLY EVENING HOURS. BEST SFC BASED INSTABILITY WL BE
SOUTH OF THE SFC LOW TRACK...ACRS E CNTRL AR AND N MS. THAT AREA
PROBABLY HAS THE BEST CHANCE OF LARGE HAIL AND DAMAGING WINDS LATE
THIS AFTN AND EVENING. SVR WX IS ALSO POSSIBLE ACRS W TN AND NE AR
THOUGH IT MAY BE MORE ELEVATED IN NATURE WITH LARGE HAIL THE MAIN
THREAT. THINKING THAT THREAT WL EXTEND WELL INTO THE EVENING.

WL MAKE A COUPLE SMALL ADJUSTMENTS TO THE ZONES...WL KNOCK A COUPLE
DEGREES OFF THE HIGH TEMPS AND ADJUST POPS SLIGHTLY FOR THIS AFTN.

.PREV DISCUSSION ISSUED AT 215 AM...
DYING LINE OF SHOWERS AND THUNDERSTORMS IS CURRENTLY MAKING ITS WAY
INTO WESTERN PORTIONS OF THE CWA THIS MORNING. THIS LINE IS
ASSOCIATED WITH A STRONG UPPER LEVEL LOW PRESSURE SYSTEM THAT IS
CURRENTLY LOCATED OVER OKLAHOMA. EXPECT THIS INITIAL LINE OF
CONVECTION TO CONTINUE MOVING EASTWARD ACROSS THE CWA TODAY. MODELS
HAVE SHIFTED THE TRACK OF THE LOW FURTHER SOUTH THAN LAST NIGHTS
RUN. LOW IS EXPECTED TO TRACK ACROSS NORTH MISSISSIPPI LATER
TONIGHT. AFTER THE INITIAL LINE OF CONVECTION GOES THROUGH THIS
MORNING...SOME CLEARING MAY OCCUR. EVEN IF ONLY A LITTLE BIT OF
SUNSHINE OCCURS...HIGH TEMPERATURES WILL GET MUCH WARMER THAN WHAT
GUIDANCE IS PREDICTING. WILL GO WITH HIGHS IN THE LOW TO MID 70S.
WITH DAYTIME HEATING...EXPECT SHOWERS AND THUNDERSTORMS TO REDEVELOP
BY THIS AFTERNOON INTO TONIGHT. SOME OF THESE STORMS COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREAT. THE
BEST CHANCE FOR SEVERE WEATHER TO OCCUR WILL BE ACROSS PORTIONS OF
EASTERN ARKANSAS AND NORTH MISSISSIPPI...WHERE THE UPPER LOW WILL
TRACK.

EXPECT SHOWERS AND A FEW ISOLATED THUNDERSTORMS TO CONTINUE INTO
THURSDAY AS UPPER LOW WILL NOT EXIT MIDSOUTH UNTIL MIDDAY THURSDAY.
ANY THUNDERSTORMS THAT OCCUR THURSDAY MORNING SHOULD STAY BELOW
SEVERE LIMITS AS INSTABILITY WILL BE WEAK ACROSS THE AREA. MIDSOUTH
WILL BE ON BACK SIDE OF LOW BY THURSDAY AFTERNOON AND EVENING. SOME
SCATTERED SHOWERS MAY MOVE THROUGH THE AREA DURING THIS TIME.

AN UPPER RIDGE WILL MOVE OVER THE MIDSOUTH BY FRIDAY EVENING AND
WILL BRING DRY AND PLEASANT CONDITIONS FOR MOST OF THE WEEKEND TO
THE MIDSOUTH. HIGHS WILL BE IN THE LOWER TO MID 70S AND LOWS WILL BE
IN THE 50S DURING THIS TIME.

BY SUNDAY CLOUDS WILL BEGIN TO INCREASE ACROSS THE AREA IN ADVANCE
OF THE NEXT LOW PRESSURE SYSTEM. RAIN CHANCES WILL BEGIN ACROSS
SOUTHWESTERN PORTIONS OF THE MIDSOUTH SUNDAY NIGHT. THE EXACT TRACK
OF THE LOW IS UNCERTAIN AT THIS TIME BUT THE MIDSOUTH WILL CONTINUE
TO EXPERIENCE CHANCES FOR SHOWERS AND THUNDERSTORMS FOR THE
BEGINNING OF THE WEEK.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

SJM/KRM
Hazardous weather outlook, Apr 6, 11:35 AM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1135 AM CDT WED APR 6 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-071100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
1135 AM CDT WED APR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP DURING THE
AFTERNOON AND EVENING HOURS AS A LOW PRESSURE SYSTEM MOVES INTO THE
MIDSOUTH. A FEW THUNDERSTORMS MAY BE SEVERE BEFORE 4 PM WITH PENNY
SIZE HAIL.

DURING THE AFTERNOON SOME SUNSHINE IS EXPECTED...ESPECIALLY SOUTH
AND WEST OF THE MEMPHIS AREA. MEANWHILE COLD AIR ALOFT WL MOVE INTO
THE MID SOUTH. THIS COMBINATION WILL RESULT IN INCREASED INSTABILITY
LEADING TO THE DEVELOPMENT OF STRONGER THUNDERSTORMS LATER IN THE
DAY. THE TIME OF GREATEST THREAT OF SEVERE WEATHER WILL BE FROM 4 PM
TO 10 PM. THERE IS A MODERATE RISK FOR SEVERE STORMS SOUTH OF A LINE
FROM WYNNE ARKANSAS THROUGH MEMPHIS TENNESSEE TO OXFORD MISSISSIPPI.
THE THREAT IN THIS AREA INCLUDES LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES. NORTH OF THIS LINE THERE IS STILL A SLIGHT RISK
OF SEVERE WEATHER WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

SJM

In the hours before

Special weather statement, Apr 6, 9:11 AM CDT, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
911 AM CDT WED APR 6 2005

ARZ058-MSZ007-010-011-061445-

COAHOMA MS-PHILLIPS AR-QUITMAN MS-TUNICA MS-
911 AM CDT WED APR 6 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...COAHOMA...PHILLIPS...
QUITMAN AND TUNICA COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 7 MILES WEST OF
FRIARS POINT TO 4 MILES WEST OF BELEN AT 911 AM CDT...MOVING
NORTHEAST AT 50 MPH. PEA AND DIME SIZE HAIL ALONG WITH DANGEROUS
LIGHTNING HAVE BEEN REPORTED WITH THESE STORMS.

TOWNS IN THE PATH OF THESE STORMS INCLUDE HELENA...LULA...DUBBS AND
DARLING.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 5:43 AM CDTSevere Thunderstorm WarningMEGDeSoto33 min
Apr 6, 2:40 PM CDTTornado WarningMEGPanola, Tallahatchie35 min
Apr 6, 3:36 PM CDTSevere Thunderstorm WarningMEGPanola, Yalobusha24 min
Apr 6, 3:56 PM CDTSevere Thunderstorm WarningMEGLafayette, Marshall49 min
Apr 6, 4:09 PM CDTTornado WarningMEGLafayette36 min
Apr 6, 4:42 PM CDTTornado WarningMEGUnion33 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.